×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Drug-Induced Thrombocytopenia

Last updated Aug. 14, 2018

Approved by: Maulik P. Purohit MD MPH

Drug-Induced Thrombocytopenia (DIT) is a condition in which a drug or medication causes a decrease in the number of platelets in blood.


What are the other Names for this Condition? (Also known as/Synonyms)

  • DIT (Drug-Induced Thrombocytopenia)
  • Medication-Induced Thrombocytopenia

What is Drug-Induced Thrombocytopenia? (Definition/Background Information)

  • Drug-Induced Thrombocytopenia (DIT) is a condition in which a drug or medication causes a decrease in the number of platelets in blood. This may result in a bleeding disorder. Platelets are blood cells that are responsible for the clotting process in the body
  • Individuals, who use certain antibiotics (such as penicillin), painkillers (anti-inflammatory drugs), non-steroidal drugs, medicines for ulcers (ranitidine) and synthetic drugs, such as sulfonamides, are more susceptible to DIT
  • Drug-Induced Thrombocytopenia can be caused by drugs, which can either interfere with the generation of platelets, or destroy the existing platelets. The drugs may damage platelets by two mechanisms
    • In the first type, antibodies to platelets are produced by the immune system. This drug-induced anti-platelet antibodies cause immune-mediated thrombocytopenia (IMT)
    • In the second type, the drugs destroy platelets in a non-immune mediated mechanism
  • Spontaneous, abnormal and continuous bleeding, excessive bleeding from minor injuries, purple spots on the skin, and susceptibility to easy bruising are some symptoms of Drug-Induced Thrombocytopenia. The potential complications from DIT include bleeding in the brain or gastrointestinal tract, which can be serious
  • In order to diagnose the condition, a healthcare professional may perform a thorough physical exam with complete clinical history (including evaluation of medications being taken), request blood tests, and undertake blood clotting studies. If necessary, a biopsy of the bone marrow may be ordered
  • Since DIT is caused by drugs, discontinuation of the causative drug may be recommended. Additionally, treatment measures including platelet transfusion, plasmapheresis, and corticosteroid medication may be required, in some cases of severe hemorrhage, to bring platelet count to normal range and prevent further bleeding episodes
  • The prognosis of Drug-Induced Thrombocytopenia is usually excellent, if the drug that caused the condition is identified early and subsequently avoided. The healthcare provider may recommend alternate medication to replace the causative drug

Who gets Drug-Induced Thrombocytopenia? (Age and Sex Distribution)

Drug-Induced Thrombocytopenia can affect any individual irrespective of age, gender, race or ethnic group status.

What are the Risk Factors for Drug-Induced Thrombocytopenia? (Predisposing Factors)

The use of certain drugs and medication is the greatest risk factor for developing Drug-Induced Thrombocytopenia. Some medication in the “high-risk” category for causing DIT include:

  • Furosemid
  • Gold therapy
  • Non-steroidal anti-inflammatory drugs (NSAIDs)
  • Penicillin
  • Quinidine
  • Quinine
  • Ranitidine
  • Sulfonamides

It is important to note that having a risk factor does not mean that one will get the condition. A risk factor increases one’s chances of getting a condition compared to an individual without the risk factors. Some risk factors are more important than others.

Also, not having a risk factor does not mean that an individual will not get the condition. It is always important to discuss the effect of risk factors with your healthcare provider.

What are the Causes of Drug-Induced Thrombocytopenia? (Etiology)

Drug-Induced Thrombocytopenia is caused through the usage of certain drugs. These drugs are known to act in the following two mechanisms:

  • Interfering with the production of platelets: Cytotoxic chemotherapy drugs and anti-seizure drugs (valproic acid) are examples of this type, when the bone marrow (where blood cells are generated) is affected. These medications suppress the bone marrow, resulting in decreased platelet production
  • Increasing the rate of destruction of the platelets: Predominantly, drugs that elicit an immune response from the body cause an increased destruction of platelets. Many drugs, including some antibiotics, induce the body to generate antibodies against platelets. These antibodies recognize and destroy the platelets, causing DIT. Heparin, quinine, quinidine, sulfonamides, penicillin are some examples of drugs that destroy platelets. This is called immune-mediated thrombocytopenia

What are the Signs and Symptoms of Drug-Induced Thrombocytopenia?

The signs and symptoms of Drug-Induced Thrombocytopenia include:

  • Extensive, continuous, and unusual bleeding
  • Bleeding from the gums while brushing teeth
  • Susceptibility to bruises and injuries
  • Petechiae: Pale or purple spots in the skin
  • Excessive bleeding after minor surgical procedures

How is Drug-Induced Thrombocytopenia Diagnosed?

For the diagnosis of Drug-Induced Thrombocytopenia, a healthcare provider may use the following tools:

  • Complete physical examination and assessment of symptoms
  • Evaluate the medical history of the affected individual and medications being currently taken
  • Blood tests such as:
    • Complete blood count (CBC) including platelet count
    • Bleeding time
  • Blood clotting studies such as:
    • Partial thromboplastin time (PTT)
    • Mixing studies on blood to determine the cause of bleeding
    • Prothrombin time (PT)
  • Bone marrow aspiration biopsy
  • Platelet-associated antibodies

Many clinical conditions may have similar signs and symptoms. Your healthcare provider may perform additional tests to rule out other clinical conditions to arrive at a definitive diagnosis.

What are the possible Complications of Drug-Induced Thrombocytopenia?

The potential complications from Drug-Induced Thrombocytopenia include:

  • Hemorrhage in the brain
  • Bleeding within the gastrointestinal tract and other organs
  • In pregnant women with DIT, it can result in excessive bleeding in a newborn
  • Severe blood loss, leading to anemia

How is Drug-Induced Thrombocytopenia Treated?

The treatment for Drug-Induced Thrombocytopenia depends on the cause of the condition.

  • Discontinuing the use of the drug that caused the condition may be recommended, if it does not result in any adverse health issues for the affected individual
  • In cases where an individual has serious hemorrhage, the following may be recommended:
    • Platelet transmission
    • Immunoglobulin therapy
    • Plasmapheresis or blood plasma exchange
    • Use of corticosteroids

How can Drug-Induced Thrombocytopenia be Prevented?

The following are some preventive measures against Drug-Induced Thrombocytopenia:

  • Discontinue use of a drug that is identified as the causative agent for DIT
  • Avoid physical injuries or trauma in affected individuals that could result a bleeding episode
  • Seek medical attention immediately following incidences of spontaneous bleeding or bruising
  • Avoid indiscriminate use of drugs such as painkillers

What is the Prognosis of Drug-Induced Thrombocytopenia? (Outcomes/Resolutions)

  • The prognosis of Drug-Induced Thrombocytopenia is usually excellent, if the drug causing the condition is identified and discontinued, when possible
  • In some, the prognosis may get complicated, if there is large amount of bleeding in the body or in the brain

Additional and Relevant Useful Information for Drug-Induced Thrombocytopenia:

Please visit our Blood Disorders Health Center for more physician-approved health information:

http://www.dovemed.com/diseases-conditions/blood-disorders/

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: April 3, 2017
Last updated: Aug. 14, 2018